Interdisciplinary Applied Mathematics

The Mathematics Behind Biological Invasions

Authors: Lewis, Mark A., Petrovskii, Sergei V., Potts, Jonathan R.

  • Provides a broad synthetic overview of how mathematics helps to understand biological invasion processes, interesting for biologists and mathematicians alike
  • State-of-the-art in the field written by the leaders in the field
  • Highlights new mathematical, statistical and computational developments that have arisen from the study of biological invasions
  • Connects mathematical and statistical theory to real case studies
  • Listed in the "Mathematics of Planet Earth" collection:  http://www.springer.com/series/14771
see more benefits

Buy this book

eBook £39.99
price for United Kingdom (gross)
  • ISBN 978-3-319-32043-4
  • Digitally watermarked, DRM-free
  • Included format: PDF, EPUB
  • ebooks can be used on all reading devices
  • Immediate eBook download after purchase
Hardcover £49.99
price for United Kingdom (gross)
  • ISBN 978-3-319-32042-7
  • Free shipping for individuals worldwide
  • Usually dispatched within 3 to 5 business days.
About this Textbook

This book investigates the mathematical analysis of biological invasions. Unlike purely qualitative treatments of ecology, it draws on mathematical theory and methods, equipping the reader with sharp tools and rigorous methodology.  Subjects include invasion dynamics, species interactions, population spread, long-distance dispersal, stochastic effects, risk analysis, and optimal responses to invaders. While based on the theory of dynamical systems, including partial differential equations and integrodifference equations, the book also draws on information theory, machine learning, Monte Carlo methods, optimal control, statistics, and stochastic processes. Applications to real biological invasions are included throughout. Ultimately, the book imparts a powerful principle: that by bringing ecology and mathematics together, researchers can uncover new understanding of, and effective response strategies to, biological invasions. It is suitable for graduate students and established researchers in mathematical ecology.

About the authors

Mark Lewis has worked for over 25 years on developing and applying mathematical methods to the dynamics of biological invasions. His research focuses on population spread, Allee effects, ecological dynamics, control, and risk analysis.  His research also includes building connections with real biological processes and data. He is Chief Editor of the Journal of Mathematical Biology and is on seven other editorial boards. He is a Fellow of the Fields Institute and has won a number of prizes for his research in applied mathematics. His current position is Senior Canada Research Chair in Mathematical Biology at the University of Alberta, and he is a Fellow of the Royal Society of Canada.

Sergei Petrovskii is an applied mathematician with about 25 years of research experience in mathematical ecology and ecological modelling. His research spans across a broad variety of problems of ecology and population dynamics, with a particular emphasis on ecological pattern formation, biological invasions, and movement ecology. He has previously published two research monographs and more than one hundred papers in peer-reviewed journals. He currently holds the position of a Chair in Applied Mathematics at the University of Leicester, UK. He is also the Editor-in-Chief of Ecological Complexity and a member of the editorial board of Journal of Biological Systems.

Jonathan Potts obtained his PhD from the University of Bristol, working at the Bristol Centre for Complexity Sciences on the emergence of territorial patterns in fox populations.  He then went to the University of Alberta as a postdoctoral fellow, where he continued working on mathematical models of animal movement and pattern formation, extending them to a variety of situations beyond territoriality, including landscape ecology and biological invasions.  He is now a lecturer in the School of Mathematics and Statistics at the University of Sheffield, UK



Table of contents (10 chapters)

  • Introduction

    Lewis, Mark A. (et al.)

    Pages 1-18

  • Dynamics of Biological Invasions

    Lewis, Mark A. (et al.)

    Pages 19-68

  • Reaction–Diffusion Models: Single Species

    Lewis, Mark A. (et al.)

    Pages 69-105

  • Invasion in a Multispecies System

    Lewis, Mark A. (et al.)

    Pages 107-154

  • Long-Distance Dispersal and Spread

    Lewis, Mark A. (et al.)

    Pages 155-193

Buy this book

eBook £39.99
price for United Kingdom (gross)
  • ISBN 978-3-319-32043-4
  • Digitally watermarked, DRM-free
  • Included format: PDF, EPUB
  • ebooks can be used on all reading devices
  • Immediate eBook download after purchase
Hardcover £49.99
price for United Kingdom (gross)
  • ISBN 978-3-319-32042-7
  • Free shipping for individuals worldwide
  • Usually dispatched within 3 to 5 business days.
Loading...

Recommended for you

Loading...

Bibliographic Information

Bibliographic Information
Book Title
The Mathematics Behind Biological Invasions
Authors
Series Title
Interdisciplinary Applied Mathematics
Series Volume
44
Copyright
2016
Publisher
Springer International Publishing
Copyright Holder
Springer International Publishing Switzerland
eBook ISBN
978-3-319-32043-4
DOI
10.1007/978-3-319-32043-4
Hardcover ISBN
978-3-319-32042-7
Series ISSN
0939-6047
Edition Number
1
Number of Pages
XVI, 362
Number of Illustrations and Tables
87 b/w illustrations, 19 illustrations in colour
Topics